Depakote question

Discussion in 'General Parenting' started by klmno, Nov 20, 2011.

  1. klmno

    klmno Active Member

    difficult child just called- he's on 1000mg/per day depakote er. He wants to put in a medication slip to see psychiatrist and get it switched because he says it's making him impulsive and agitated. I told him he'd trialed it when he wasa younger it didn't work well so it was pulled by his psychiatrist then. Honestly, he acts and sounds like he's stoned when on it. He asked if it was safe to stop taking it altogether while he's waiting to see a psychiatrist. He said it wasn't one where they had to titrate him up to that dosage and I couldn't remember but I told him if it wasn't titrated up, it would probably be ok to stop it all at once. He made it sound likes it's one pill per day so he'd have no choice. He's very stressed right now with all the koi going on so the last thing he needs is a medication monkeying with his moods and ability to maintain. Did I tell him right?
     
  2. buddy

    buddy New Member

    [h=1]Here is what one site said. When Q was on it it was slowly ramped down.

    Depakote Withdrawal[/h]
    [h=3]If you quickly stop taking Depakote, withdrawal symptoms may potentially occur. Abruptly stopping the medication can increase your risk of seizures, even if you've never had a seizure before. To minimize the chances of developing Depakote withdrawal symptoms, your healthcare provider may wean you off of the medication slowly.[/h]
     
  3. buddy

    buddy New Member

    here is another

    Side Effects of Going Off of Depakote | eHow.com


    Depakote is used to treat epilepsy, bipolar disorder and migraines. Depakote is nonhabit-forming, but withdrawal symptoms can be severe. Depending on the reason why you are taking Depakote, the likelihood of experiencing severe withdrawal symptoms such as seizure, bipolar episode or migraine is greatly increased when you stop the medication. Because of the risks involved, Depakote should only be stopped under the supervision of a doctor.
    Related Searches:
    • [h=2]Severe Withdrawal Symptoms[/h]
      • Seizures are the most likely withdrawal symptom when going off of Depakote. Bipolar episodes and migraines are other severe withdrawal symptoms. Patients who experience any of these symptoms should notify a doctor, as it may be necessary to ease off of Depakote more slowly or supplement Depakote with another medication.

      [h=2]Likelihood of Severe Withdrawal Symptoms[/h]
      • Each of the severe withdrawal symptoms are more likely to occur if you are taking Depakote for the issue related to that symptom. For example, seizures are much more likely to occur as a withdrawal symptom if you are taking Depakote to treat epilepsy. However, seizures may occur as a result of Depakote withdrawal even if you've never had a seizure before. Bipolar episodes are more likely to occur in people taking Depakote for Bipolar Disorder, and migraines are more likely to occur in people taking Depakote for migraines.

      [h=2]Tremors/Shakiness[/h]
      • Many patients have reported feeling shaky or having tremors, particularly in their hands and arms, when going off of Depakote.

      [h=2]Dizziness[/h]
      • Dizziness is a frequently reported side effect for people going off of Depakote, and frequently occurs in bouts associated with shakiness and tremors. Users have also reported feeling lightheaded.

      [h=2]Anxiety[/h]
      • Depakote users often report feeling heightened anxiety when going off of Depakote. Depakote, which is used to control mood in people with bipolar disorder, can affect mood balancing hormones in people taking it for this and other issues. People going off of Depakote frequently feel variations in their mood, leading to anxiety.

      [h=2]Depression and Irritability[/h]
      • Similar to the anxiety side effect, going off of Depakote can cause some users to feel depressed and irritable. Mood-related side effects usually go away quickly, within a few days of tapering off of Depakote.

     
  4. klmno

    klmno Active Member

    Ewwwww....the problem is that it might take him another mo to see a psychiatrist- they never know because it's contracted out to one who only comes in 1-2 days per mo. difficult child is afraid to stay on it that long and I don't blame him- I lived with him when he trialed it before and it was horrible. I'll tell him if he calls again- I can't call him and he's really not supposed to be calling me for another week as part of his punishment for getting caught...you know...
     
  5. buddy

    buddy New Member

    any way to just get someone there to pass on medical info for him? Do they have a clinic or something like that? This is a medical issue, you would think they would at least give him the information....but of course that is in reasonable world....sigh. any way to just send like that page to them for him? what are the mail policies?
     
  6. klmno

    klmno Active Member

    It takes 2 business days for me to get a letter to him, that's all I can send. A nurse is there M-F during regular working hours. Staff gives medications when nurse isn't there (that's a story in itself). They won't take a call from a parent- parent can leave a VM, VM normally gets ignored unless it's a family emergency...like someone died.
     
  7. buddy

    buddy New Member

    well if you leave the message, save it--somehow document it, at least then if he has a seizure, you have warned them. And if he goes manic or whatever else...???? OH my. just so sorry.
     
  8. klmno

    klmno Active Member

    I'm wondering if it isnn't making him manic or hypomanic (can't remember the word now- it's been a couple of years). First, the sexual incident, then sounding/looking stoned since he's been on it, and now him telling me that he feels very impulsive since starting it (one of the reasons he went back on medications), and feels very agitated and short-tempered.
     
Loading...